Hail, Blue Earth
- When
- June 3, 5:25 AM CST to 5:28 AM CST
- Where
- Blue Earth County, 1.49 mi E of Mankato
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.170, -93.990
Scattered thunderstorms developed during the morning of Wednesday, June 3rd west of Mankato, and south to the Iowa border. These storms moved east-northeast across south central Minnesota, and produced a few hail stones.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered thunderstorms developed during the morning of Wednesday, June 3rd west of Mankato, and south to the Iowa border. These storms moved east-northeast across south central Minnesota, and produced a few hail stones. One hail stone was measured penny size in the city of Mankato.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 3, 5:05 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 605 AM CDT WED JUN 3 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 423 PM CDT WED JUN 3 2015 KEY FEATURE TODAY THAT WILL BE PLAYING THE PRIMARY ROLL IN WHAT HAPPENS WITH PRECIP POTENTIAL IS THE WELL DEFINED MCV THAT WAS OVER THE ERN SODAK/NEB BORDER AT 3 AM. THE MCS THAT GENERATED THIS MCV IS RACING TO THE SE...FOLLOWING THE TREND OF THE LLJ WHICH HAS SPLIT AS IT ENTERED THE MPX AREA...WITH ONE ENHANCED ARE OF MOISTURE TRANSPORT GOING ACROSS NRN MN AND THE SOUTHERN BRANCH NOW NOSING INTO SW IOWA...THIS EXPLAINS WHY MOST OF US ENDED UP DRY OVERNIGHT WITH ONE BATCH OF STORMS REMAINING NORTH AND THE OTHER BATCH GOING SOUTH. TO SAY THE INITIALIZATION OF THE MCV IN THE MODELS WAS POOR WOULD BEEN AN UNDERSTATEMENT...WITH PLENTY OF SPREAD IN THE DETERMINISTIC MODELS AND EVEN THE CAMS FOR REALLY THE WHOLE SHORT TERM PERIOD. LOOKING THROUGH THE WEEDS THOUGH...THERE WERE A COUPLE OF MODELS THAT LOOKED TO HAVE CAUGHT ON TO SOME IDEA OF THE MCV THIS MORNING AT THAT WOULD BE THE RAP/HRRR ALONG WITH THE HIRES ARW. FROM THE DETERMINISTIC MODELS...THE ECMWF LOOKS TO HAVE GOTTEN CLOSEST TO INITIALIZING THIS WAVE...THOUGH THINK IT IS UNDERDONE WITH THE AMOUNT OF QPF IT GENERATES THROUGH TONIGHT. IF THERE ARE ANY ISSUES WITH WHAT THE RAP/HRRR ARE SHOWING FOR THE EVOLUTION OF THE MCV...IT IS THAT THEY ARE PROBABLY A BIT SLOW AND POSSIBLY SENDING IT TO FAR NORTH. WHAT WE ARE CURRENTLY ANTICIPATING IS THAT WE WILL NOT SEE MUCH PRECIP IN THE MPX CWA UNTIL THE MCV ARRIVES...WHICH WILL BE AROUND 12Z IN OUR SW COUNTIES. AS THE MCV MOVES ENE THROUGH THE MORNING...IT SHOULD BE ACCOMPANIED BY A SHIELD OF RAIN WITH EMBEDDED THUNDERSTORMS. THINK THIS MCV WILL BRING WITH IT A 4-6 HOUR PERIOD WHERE FOLKS SEE A GOOD SOAKING RAIN WITH A FEW RUMBLES OF THUNDER. BECAUSE OF THAT...OUR SEVERE THREAT WILL BE PRETTY LOW TODAY GIVEN THE EXTENSIVE CLOUD COVER/RAIN EXPECTED. IF WE WERE TO SEE ANY SEVERE WEATHER...THINK WHERE THE SPC HAS THEIR MARGINAL RISK IS A PRETTY GOOD ESTIMATE...IS THIS WOULD BE TOWARD THE SOUTH END OF THE MCV WHERE THERE IS A LITTLE BETTER CHANCE OF SOME MORE ENHANCED DESTABILIZATION. GOING INTO TONIGHT...GIVEN THE TIMING OF THE MCV ACROSS MN IN THE MORNING/AFTERNOON...EXPECT GREATEST PRECIP POTENTIAL BETWEEN 8PM AND MIDNIGHT OVER WRN WI BEFORE THIS WAVE CONTINUES ON ITS WAY TOWARD THE WRN U.P. OF MICHIGAN. FOR TEMPERATURES...EXPECTATION OF EXTENSIVE CLOUD COVER MEANS WE WILL NOT BE ACHIEVING OUR POTENTIAL GIVEN 925-850 TEMPS ARE VERY SIMILAR TO WHAT WE SAW YESTERDAY IN MN...WHERE HIGHS TOPPED OUT IN THE MID 70S TO LOWER 80S. INSTEAD FAVORED THE COOLER END OF THE MODEL ENVELOP FOR HIGHS TODAY...GOING WITH MAINLY LOW/MID 70S. TONIGHT...WE DID SLOW DOWN THE ERN PROGRESSION OF THE FRONT...SO WARMED LOWS A FEW DEGREES AS WELL FOR ALL BUT WRN AND CENTRAL MN. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 432 AM CDT WED JUN 3 2015 THE AFOREMENTIONED COLD FRONTAL MOVEMENT DISCUSSED IN THE SHORT TERM DISCUSSION WILL BE A SLOW PROCESS AND EVEN BY THURSDAY MORNING...THE FRONT SHOULD BE NEAR THE SOUTHERN AND EASTERN EDGE OF THE FORECAST AREA. THE FRONTAL POSITION IS THE REASON FOR THE SMALL CHANCES OF SHOWERS/STORMS THROUGH FRIDAY. AT THIS POINT THE BEST THUNDERSTORM COVERAGE WILL BE JUST TO THE SOUTH ACROSS IOWA...ALTHOUGH AREAS ALONG I-90 IN SOUTHERN MN AND LOCATIONS IN WESTERN WI ARE CLOSE ENOUGH TO THE BOUNDARY TO WARRANT SLIGHT CHANCE OR CHANCE OF PRECIP. EVENTUALLY THE BOUNDARY SLIDES FARTHER SOUTHEAST OF THE AREA AS A WEAK SURFACE HIGH BUILDS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...SO THERE SHOULD BE A 12-24 HOUR WINDOW HEADING INTO THE WEEKEND WHERE THE WEATHER WILL REMAIN DRY. MN/WI DOES REMAIN ON THE NORTHERN EDGE OF THE 830-300MB THICKNESS RIDGE WITH PIECES OF SHORTWAVE ENERGY ROTATING THROUGH EVERY SO OFTEN AND THUS THE REASON FOR THE MULTIPLE PERIODS OF 20%-40% THROUGH THE EXTENDED. EVENTUALLY A TROUGH THAT ORIGINATES IN THE GULF OF ALASKA TAKES A TRIP ACROSS THE INTERIOR OF CANADA AND INTO THE GREAT LAKES AND UPPER MISSISSIPPI MONDAY NIGHT INTO TUESDAY. THIS WILL COOL TEMPS DOWN EARLY IN THE WORK WEEK WITH MODERATING TEMPERATURES EXPECTED DUE TO THE ARRIVAL OF RETURN FLOW BY WEDNESDAY. HIGHS WILL PUSH /OR SURPASS/ 80 DEGREES LATE NEXT WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 605 AM CDT WED JUN 3 2015 AS STEEP MID LEVEL LAPSE RATES AND ASSOCIATED ELEVATED INSTABILITY PUSH EAST ACROSS MN...WE HAVE SEEN SOME POPCORN SHOWERS/STORMS DEVELOP FROM SOUTH CENTRAL MN UP TO THE TWIN CITIES. THESE SHOWERS ARE LIKELY BEING AIDED BY LIFT APPROACHING FROM AN MCV THAT AT 12Z WAS ALREADY NEAR SIOUX FALLS. EXPECT MOST WIDESPREAD PRECIPITATION TODAY WITH THE MCV AS IT PUSHES ACROSS MN THROUGH THE AFTERNOON AND INTO WI THIS EVENING. FOLLOWED CLOSE TO A RAP/HRRR IDEA FOR COVERAGE OF THE MCV RELATED ACTIVITY TODAY. FOR TIMING...THESE MODELS HAVE BEEN A BIT SLOW IN MOVING THIS ACTIVITY INTO SRN MN...SO FOLLOWED THE RAP/HRRR IDEA FOR COVERAGE...BUT SPED UP THEIR PRECIP DEPICTION BY AN HOUR OR TWO. CONTINUED SE WINDS OUT AHEAD OF THE WARM FRONT OVERNIGHT HAS ALLOWED STRATUS TO START DESCENDINGINTO THE MVFR RANGE ACROSS MN. THE LAMP ACTUALLY PICKED UP ON THIS WELL OVERNIGHT AND FOLLOWED ITS IDEA FOR CIGS BRIEFLY IMPROVING TO VFR IN THE WAKE OF THE MCV. TONIGHT...THE BOUNDARY WORKING INTO WRN MN WILL BE STALLED OUT FROM SW MN INTO WRN WI. BAGGY PRESSURE GRADIENT ALONG IT COMBINED WITH A MOIST BOUNDARY LAYER WILL INCREASE THE LIKELIHOOD OF LOW STRATUS/BR DEVELOPMENT ALONG/AHEAD OF THE BOUNDARY. KMSP... OVERALL...CONFIDENCE HAS NOT IMPROVED GREATLY SINCE THE WRITING OF THE 6Z TAFS. CONVECTION HAS QUICKLY DEVELOPED TO THE WEST OF THE FIELD AND WILL LIKELY MOVE THROUGH MSP IN A SCT FASHION THRU 16Z. THINK WE WILL SEE PERIODS OF SHRA/TSRA STARTING AS EARLY AS 18Z AND LASTING AS LONG AS 02Z WITH THE MCV MOVING THROUGH. IS AN OUTSIDE CHANCE FOR SOME SMALL HAIL OR BRIEF GUSTY WINDS...BUT MAIN ISSUE WITH THE AFTERNOON ACTIVITY WILL BE HEAVY DOWNPOURS THAT WILL BRING WITH IT THE THREAT FOR TEMPO REDUCTIONS TO IFR VIS/CIGS. TONIGHT THE QUESTION TO ASK IS NOT WILL STRATUS DEVELOP...INSTEAD ITS WHEN WILL LOW STRATUS RETURN AND HOW LOW WILL IT GO. WENT CONSERVATIVE THIS FAR OUT...BUT ITS NOT OUT OF THE QUESTION 24 HOURS FROM NOW TO SEE MSP WITH A 1-2SM VIS AND CIGS DOWN AROUND 500 FT. /OUTLOOK FOR KMSP/ THU...MVFR CIG/VIS IN MORNING. WIND NNE 5 KTS. FRI...VFR. WIND E 10 KTS. SAT...VFR. CHC -TSRA LATE. WIND SE 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...MPG LONG TERM...CLF AVIATION...MPG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 512 AM CDT WED JUN 3 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 512 AM CDT WED JUN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY LATE THIS MORNING AND THIS AFTERNOON ACROSS THE SOUTHERN HALF OF MINNESOTA AND WEST CENTRAL WISCONSIN. THE THREAT FOR SEVERE WEATHER IS LOW...BUT THE STRONGEST STORMS TODAY COULD PRODUCE MARGINALLY SEVERE HAIL NEAR ONE INCH AND ALSO A FEW STRONG WIND GUSTS .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS EXIST AT TIMES FROM THURSDAY THROUGH MONDAY. THUNDERSTORM CHANCES WILL BE GREATEST SATURDAY NIGHT INTO SUNDAY. THE THREAT FOR SEVERE WEATHER IS LOW FOR ANY ACTIVITY THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED.
The Minneapolis radar (KMPX), 83 km away, was scanning. The volume nearest the first event began at 11:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569624.